Missouri, 2002

Hail in Missouri, August 16, 2002

August 16, 2002 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 3:10 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 3:10 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 AM CDT FRI AUG 16 2002

410 AM...

FRONT JUST SOUTH OF A STJ TO IRK LINE CONTINUING TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS IN A MOIST AND UNSTABLE AIR
MASS. MODELS CONTINUE TO INDICATE FRONT TO DISSIPATE IN RESPONSE TO
PRESSURE FALLS IN LEE OF ROCKIES AS STRONG SHORTWAVE TROF MOVES
RAPIDLY EAST INTO NORTHERN ROCKIES. AS A RESULT...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY ACROSS NORTHERN HALF OF COUNTY WARNING AREA TO
GRADUALLY DIMINISH THIS MORNING.

NEXT CONCERN IS SPEED OF NEXT FRONT AND THREAT OF CONVECTION ALONG
FRONT. MODELS ARE CONSISTENT IN DRIVING FRONT INTO EXTREME
NORTHWESTERN MISSOURI BY DAYBREAK AND INTO SOUTHEASTERN ZONES DURING
THE AFTERNOON. SQUALL LINE WILL LIKELY DEVELOP ALONG FRONT IN
NEBRASKA...IOWA AND KANSAS FRIDAY NIGHT WITH MODERATE LINEAR FORCING
AND SHOWALTER INDICES AROUND -6. STRONG 850MB LOW LEVEL JET OF
40-50 KNOT ALSO TO AID DEVELOPMENT. WILL KEEP POPS IN CHANCE
CATEGORY AT THIS TIME DUE TO HAVING SOME CONCERN THAT MODELS MAY
STILL HAVE SOME TROUBLE IN TIMING.

SQUALL LINE WOULD LIKELY PROGRESS QUICKLY THROUGH THE COUNTY WARNING
AREA BY EARLY AFTERNOON. ALTHOUGH THERE IS A STILL A THREAT OF
SEVERE...MAINLY DAMAGING WINDS...THE TIMING OF THIS EVENT...WILL
LIMIT THE COVERAGE AND THE SEVERITY. THE INITIAL SQUALL LINE MAY END
UP BEING THE ONLY SHOW AS IT MAY SHUNT MOST MOISTURE TO THE SOUTH.
HOWEVER...WILL HOLD ON TO THE THREAT THROUGHOUT THE DAY DUE TO
UNCERTAINITY. HOWEVER...WILL REMOVE THREAT FOR THE NIGHTTIME HOURS
EXCEPT FOR THE EVENING HOURS IN THE SOUTH.

OTHERWISE...GUIDANCE TEMPERATURES LOOK OK.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Aug 16, 5:00 AM CST, 2 hours 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI AUG 16 2002

* HAZARDS EXPECTED -

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT NORTH OF A
ST JOSEPH TO BETHANY LINE. THE THREAT DURING THE DAY ON SATURDAY
WILL SHIFT TO THE SOUTH OF A ST JOSEPH TO BETHANY LINE. THE PRIMARY
THREAT IS DAMAGING WINDS AND HAIL. THUNDERSTORMS ARE POSSIBLE SUNDAY
AND MONDAY. SEVERE WEATHER CANNOT BE RULED OUT ON MONDAY.

OTHERWISE...SCATTERED THUNDERSTORMS WILL PERSIST THIS MORNING
ALONG AND NORTH OF INTERSTATE 70. A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN.

* SPOTTER ACTIVATION -
MAY BE NEEDED.

DISCUSSION: A STRONG COLD FRONT WILL ENTER EXTREME NORTHWEST
MISSOURI LATE TONIGHT AND SWEEP ACROSS MISSOURI ON SATURDAY. IT WILL
ONCE ENCOUNTER A MOIST AND UNSTABLE AIR MASS. A SQUALL LINE WILL
LIKELY DEVELOP ACROSS NEBRASKA AND IOWA TONIGHT AND SWEEP ACROSS
MISSOURI AND EASTERN KANSAS VERY LATE TONIGHT AND SATURDAY. THIS
SQUALL LINE MAY BE STRONG TO PRODUCE DAMAGING WINDS ALONG WITH A FEW
REPORTS OF LARGE HAIL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

DB

The radar

The Pleasant Hill radar (KEAX), 183 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Macon

When
August 16, 7:58 AM CST
Where
Macon County, 2 mi WNW of Macon
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.750, -92.517

Hail, Macon

When
August 16, 8:06 AM CST
Where
Macon County, Macon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -92.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317773, 5317774.